Alert archive / Missouri / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 53, NWS Memphis, TN

April 11, 2014Clay County, Arkansas; Dunklin County, Pemiscot County, Missouri

NWS Memphis, TN issued this severe thunderstorm warning at Apr 11, 2014, 3:34 PM CDT for Clay County, Arkansas; Dunklin County, Pemiscot County, Missouri. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 11, 2014, 3:34 PM CDT (20:34 UTC)
Expired
Apr 11, 2014, 4:15 PM CDT
In force
41 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Clay County, AR, Dunklin County, MO, Pemiscot County, MO

The radar

The Memphis radar (KNQA), 114 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 8.6 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2014-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2014-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1658 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

243 
WUUS54 KMEG 112034
SVRMEG
ARC021-MOC069-155-112115-
/O.NEW.KMEG.SV.W.0053.140411T2034Z-140411T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
334 PM CDT FRI APR 11 2014

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CLAY COUNTY IN EASTERN ARKANSAS...
  CENTRAL DUNKLIN COUNTY IN SOUTHEAST MISSOURI...
  NORTHERN PEMISCOT COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 415 PM CDT

* AT 335 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR ST.
  FRANCIS...OR NEAR CHALK BLUFF NATURAL AREA...AND MOVING EAST AT 30
  MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PIGGOTT...
  CAMPBELL...HAYTI...HAYWARD...HOMESTOWN...MC GUIRES...BAIRD...
  FRISBEE...WHITE OAK...IPLEY...PEACH ORCHARD...STEWART...STANLEY AND
  SWIFT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3650 8995 3639 8996 3639 8976 3643 8973
      3640 8968 3640 8960 3625 8967 3625 8970
      3624 8971 3621 8969 3617 8971 3634 9025
      3644 9016 3657 9018
TIME...MOT...LOC 2035Z 284DEG 27KT 3644 9018

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 12:58 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Apr 11, 12:58 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1258 PM CDT FRI APR 11 2014

.UPDATE...

UPDATED TO INCLUDE 18Z AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 1031 AM CDT FRI APR 11 2014/

UPDATE...MORNING UPDATE.

AS OF 10AM...TEMPERATURES ARE MILD IN THE LOW TO MID 60S ACROSS
THE MID-SOUTH UNDER MOSTLY SUNNY SKIES. A STALLED COLD FRONT IS
LOCATED JUST TO THE NORTH OF OUR FORECAST AREA APPROXIMATELY ALONG
A LINE FROM PADUCAH KY TO WEST PLAINS MO. THIS FRONT WILL SAG
SOUTHWARD BY THIS AFTERNOON AND SHOWERS AND THUNDERSTORMS WILL
DEVELOP ALONG THE BOUNDARY MAINLY OVER NORTHWEST TENNESSEE...THE
MISSOURI BOOTHEEL...AND NORTHEAST ARKANSAS WHERE THE BEST
INSTABILITY WILL EXIST. SHOWERS WILL DISSIPATE BY THIS EVENING
WITH THE LOSS OF DAYTIME HEATING.

MADE SOME MINOR CHANGES TO CLOUD COVER AND TEMPERATURE TRENDS.
FORECAST IS ON TRACK AND NO FURTHER CHANGES ARE NEEDED. UPDATED
GRIDS AND ZONES WILL BE AVAILABLE SOON.

AC3

PREV DISCUSSION... /ISSUED 627 AM CDT FRI APR 11 2014/

DISCUSSION...

UPDATED FOR THE 12Z AVIATION DISCUSSION

PREV DISCUSSION... /ISSUED 334 AM CDT FRI APR 11 2014/

DISCUSSION...
MOST OF THE MIDSOUTH WILL EXPERIENCE A PARTLY CLOUDY...WARM AND
DRY DAY TODAY. A WEAK COLD FRONT WILL SAG INTO NORTHEAST
ARKANSAS...THE MISSOURI BOOTHEEL AND NORTH TENNESSEE THIS
AFTERNOON. A FEW SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ALONG
THIS BOUNDARY...MAINLY NEAR THE KENTUCKY AND MISSOURI STATE LINES.
INSTABILITY WILL BE MARGINAL...GREATEST IN SOUTH CENTRAL MISSOURI
AND NORTH CENTRAL ARKANSAS. LITTLE TO NO MID OR UPPER LEVEL
SUPPORT IS IN PLACE TO HELP VENT STORMS...AND BY THE EARLY EVENING
HOURS...WEAK MID LEVEL RIDGING WILL TAKE PLACE WEST OF THE
MISSISSIPPI RIVER SO NO SEVERE THUNDERSTORMS ARE EXPECTED.
AFTERNOON HIGHS WILL BE SLIGHTLY ABOVE NORMAL IN THE LOW TO MIDDLE
70S.

WEAK RIDGING WILL BUILD OVER THE MIDSOUTH FRIDAY NIGHT INTO SATURDAY
SQUELCHING ANY CHANCE OF PRECIPITATION. SKIES SHOULD BE MOSTLY
CLEAR SATURDAY WITH HIGHS NEAR 80 DEGREES.

SATURDAY NIGHT INTO SUNDAY...CLOUDS WILL RETURN TO THE MIDSOUTH AS
THE WEAK RIDGING ALOFT SHIFTS EAST AND A TROUGH DIGS TO OUR WEST
ACROSS THE ROCKIES RESULTING IN SOUTHWEST FLOW ACROSS THE AREA. A
SURFACE LOW WILL DEVELOP IN THE CENTRAL PLAINS EARLY SUNDAY AND
TRACK TO THE SOUTHEAST...WHILE WEAKENING SUNDAY INTO EARLY MONDAY.
SHOWERS AND THUNDERSTORMS WILL LIKELY DEVELOP AHEAD OF A COLD
FRONT AS IT APPROACHES THE MIDSOUTH BY SUNDAY AFTERNOON. THE
MAJORITY OF STORMS SHOULD REMAIN WEST OF THE MISSISSIPPI RIVER
SUNDAY...BUT OVERNIGHT...WIDESPREAD COVERAGE OF STORMS IS EXPECTED
AREA WIDE. THE STORM PREDICTION CENTER HAS INCLUDED PORTIONS OF
THE MIDSOUTH...MAINLY WEST OF THE MISSISSIPPI RIVER...IN A SLIGHT
RISK FOR SEVERE WEATHER SUNDAY NIGHT. A 40-50 850KT LLJ SHOULD BE
IN PLACE SUNDAY NIGHT ALONG WITH WEAK DIFFLUENT FLOW IN THE UPPER
LEVELS OF THE ATMOSPHERE. HOWEVER THE NIGHTTIME TIMING OF MOST OF
THE THUNDERSTORM ACTIVITY WILL BE A LIMITING FACTOR. SURFACE DEW
POINTS ARE NOT EXPECTED TO CLIMB OUT OF THE 50S. WILL ADD STRONG
STORMS TO THE HWO...BUT HOLD OFF ON THE SEVERE WORDING FOR NOW.
STORMS SHOULD COME TO AN END FAIRLY QUICKLY MONDAY. TEMPERATURES
WILL TURN A BIT COOLER TUESDAY. THE TYPICALLY COLDER LOCATIONS
ACROSS THE MIDSOUTH MAY DIP INTO UPPER 30S TUESDAY AND WEDNESDAY
MORNINGS...BUT TEMPERATURES SHOULD WARM QUICKLY DURING THE DAY.
HIGHS ARE EXPECTED TO BE IN THE UPPER 50S TO LOW 60S TUESDAY AND
IN THE LOW 60S TO MIDDLE 70S WEDNESDAY. SURFACE HIGH PRESSURE AND
MID LEVEL RIDGING SHOULD KEEP CONDITIONS MOSTLY DRY THROUGH
MIDWEEK. THE NEXT CHANCE OF RAIN IS EXPECTED TO RETURN TO THE
MIDSOUTH LATE FRIDAY.

&&

.AVIATION...

18Z TAF CYCLE

VFR CONDITIONS WILL PERSIST THROUGHOUT THE AFTERNOON AND EVENING
AT ALL SITES. A STALLED COLD FRONT CURRENTLY SITS JUST NORTH OF
THE AREA WITH WINDS FROM THE SOUTH SOUTHWEST FROM 10 TO 15 KNOTS AT
KMEM...KMKL...AND KJBR...WITH GUSTS UP TO 20 KNOTS. WINDS ARE A BIT
CALMER AT KTUP AT 5 TO 10 KNOTS. WINDS WILL REMAIN FROM THE SOUTH
SOUTHWEST THROUGHOUT THE PERIOD...ALTHOUGH WIND SPEEDS WILL DROP
OFF AFTER SUNSET THIS EVENING FOR MOST AREAS. THE FRONT IS EXPECTED TO
PRODUCE SHOWERS IN NORTHERN PORTIONS OF THE AREA SO I HAVE
INCLUDED A VCSH FOR KJBR AFTER 21Z. MVFR CONDITIONS EXPECTED AT
KMEM AROUND 08Z...AND KJBR AROUND 12Z AS CEILINGS LOWER. VFR
CONDITIONS RETURN AT KMEM AROUND 14Z. WINDS ARE EXPECTED TO PICK
UP TO BETWEEN 10 TO 15 KNOTS AGAIN NEAR THE END OF THE
PERIOD...THE EXCEPTION AGAIN BEING KTUP WHICH WILL REMAIN BETWEEN
5 AND 10 KNOTS FOR THE DURATION OF THE PERIOD.

ZDM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Apr 11, 3:28 PM CDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
328 PM CDT FRI APR 11 2014

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-122230-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
328 PM CDT FRI APR 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW STRONG TO SEVERE STORMS WILL MOVE ACROSS NORTHEAST
ARKANSAS...THE MISSOURI BOOTHEEL...AND NORTHWEST TENNESSEE
THROUGH LATE AFTERNOON.

THE PRIMARY THREATS WILL BE SEVERE HAIL WITH A SECONDARY THREAT OF
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW STRONG STORMS MAY MOVE INTO EASTERN ARKANSAS AND THE
MISSOURI BOOTHEEL LATE SUNDAY NIGHT AHEAD OF A COLD FRONT. HAIL
AND STRONG WIND ARE THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO PASS ON ANY REPORTS OF SEVERE WEATHER
TO THE NATIONAL WEATHER SERVICE.

AC3

In the hours before

Special weather statement, Apr 11, 3:17 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
317 PM CDT FRI APR 11 2014

ARZ008-009-112045-
CLAY AR-RANDOLPH AR-
317 PM CDT FRI APR 11 2014

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 345 PM CDT FOR...

  WESTERN CLAY COUNTY IN EASTERN ARKANSAS...
  NORTHEASTERN RANDOLPH COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 6 MILES NORTH OF MAYNARD AT 317 PM CDT...
MOVING EAST AT 35 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.

PEOPLE IN CLAY AND RANDOLPH COUNTIES...INCLUDING LOCATIONS NEAR
CORNING...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3650 9038 3649 9038 3627 9045 3644 9107
      3650 9105
TIME...MOT...LOC 2017Z 290DEG 31KT 3650 9093

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 3:17 PM CDTSpecial Weather StatementMEGClay28 min
Apr 11, 3:23 PM CDTSevere Thunderstorm WarningMEGClay, Randolph52 min
Apr 11, 4:14 PM CDTSevere Thunderstorm WarningMEGClay46 min
Apr 11, 4:11 PM CDTSevere Thunderstorm WarningMEGPemiscot49 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2014Severe Thunderstorm Warnings in Arkansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.